Alert archive / Idaho / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 6, 2024, 4:39 PM PDT for Idaho County, Idaho; Ravalli County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2024, 4:39 PM PDT (23:39 UTC)
- Expired
- Aug 6, 2024, 5:15 PM PDT
- In force
- 36 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Idaho County, ID, Ravalli County, MT
The radar
The Missoula radar (KMSX), 119 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 2140 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WUUS55 KMSO 062339 SVRMSO IDC049-MTC081-070015- /O.NEW.KMSO.SV.W.0013.240806T2339Z-240807T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Missoula MT 539 PM MDT Tue Aug 6 2024 The National Weather Service in Missoula has issued a * Severe Thunderstorm Warning for... East central Idaho County in central Idaho... Central Ravalli County in west central Montana... * Until 615 PM MDT/515 PM PDT/. * At 539 PM MDT/439 PM PDT/, a severe thunderstorm was located 7 miles west of Darby, or 18 miles southwest of Hamilton, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Darby, Conner, Charlos Heights, and Como. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4587 11445 4612 11445 4619 11386 4584 11383 TIME...MOT...LOC 2339Z 267DEG 41KT 4599 11433 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$
1 follow-up statement
067
WWUS55 KMSO 062355
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
555 PM MDT Tue Aug 6 2024
IDC049-MTC081-070015-
/O.CON.KMSO.SV.W.0013.000000T0000Z-240807T0015Z/
Idaho ID-Ravalli MT-
555 PM MDT Tue Aug 6 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
MDT/515 PM PDT/ FOR EASTERN IDAHO AND CENTRAL RAVALLI COUNTIES...
At 555 PM MDT/455 PM PDT/, a severe thunderstorm was located near
Conner, or 22 miles south of Hamilton, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Darby, Conner, and Como.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4608 11445 4611 11386 4584 11384 4586 11430
4588 11445
TIME...MOT...LOC 2355Z 279DEG 24KT 4592 11426
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:39 AM PDT, 5 hours earlier.
Area forecast discussion, Aug 6, 11:39 AM PDT, 5 hours before
Area Forecast Discussion National Weather Service Missoula MT 1239 PM MDT Tue Aug 6 2024 .DISCUSSION...Active weather will persist today with above- average atmospheric moisture, instability, shear, and synoptic ascent due to an approaching Pacific trough. This combination will lead to the development of thunderstorms across most of north- central Idaho and western Montana. The strongest storms are expected between 3:00-8:00 PM MDT, especially eastward from the Highway 93 corridor. Storms may linger in the Glacier Region throughout the night. A drier air mass associated with the trough is currently moving eastward through Oregon and is expected to reach north-central Idaho tonight. This cooler and drier air will reduce the threat of thunderstorms in Idaho. However, western Montana, particularly the Glacier Region and along the Divide, will still have sufficient moisture and lift for thunderstorms. A drier westerly flow aloft will result in near or below-average temperatures on Thursday, with only a few storms expected along the Divide. An easterly pressure gradient across the region will also bring breezy easterly winds throughout the day. Shower and thunderstorm activity is anticipated to return area- wide late Friday into Saturday with the arrival of monsoon moisture embedded in a southwesterly flow. Near-normal temperatures are expected, and ensemble cluster analysis suggests no significant heat waves through early next week. && .AVIATION... Thunderstorms continue to impact the Northern Rockies airspace this afternoon. Organized convection is likely, given the modest instability, shear, and synoptic ascent associated with an approaching low-pressure system. High- resolution models suggest that discrete cells, potentially including a supercell or two, will initiate west of and along the US-93 corridor in western Montana between 19:00-21:00 UTC (1:00-3:00 PM MDT), before tracking along and east of the Divide by 01:00-03:00 UTC (7:00-9:00 PM MDT). Thunderstorms may produce gusty outflow winds, hail, and brief periods of heavy rain. There is a marginal risk of severe weather for KMSO, KGPI, KBTM, and KHRF, with a 5% probability of thunderstorms producing damaging wind gusts of 50 knots and hail 1 inch or greater in diameter. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...&&
In the hours before
Special weather statement, Aug 6, 3:43 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Missoula MT
443 PM MDT Tue Aug 6 2024
MTZ003>005-043-062330-
Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
443 PM MDT Tue Aug 6 2024
...A strong thunderstorm will impact portions of southeastern
Mineral, south central Lake, central Missoula and southeastern
Sanders Counties through 530 PM MDT...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frenchtown, or 18 miles northwest of Missoula, moving northeast at 60
mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ravalli, Arlee, Evaro, Frenchtown, Huson, and Ninemile.
This includes the following highways...
Interstate 90 between mile markers 79 and 93.
Highway 93 N between mile markers 2 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4693 11431 4705 11448 4730 11415 4705 11391
TIME...MOT...LOC 2243Z 224DEG 54KT 4709 11428
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 6, 3:45 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
445 PM MDT Tue Aug 6 2024
MTZ007-062315-
Butte/Blackfoot Region MT-
445 PM MDT Tue Aug 6 2024
...A strong thunderstorm will impact portions of southeastern Powell
County through 515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Garrison, or 16 miles northeast of Deer Lodge, moving
northeast at 60 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blossburg, Elliston, and Avon.
This includes the following highways...
Interstate 90 between mile markers 177 and 179.
Highway 12 Garrison to MacDonald Pass between mile markers 4 and 7,
and between mile markers 10 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4650 11231 4638 11260 4650 11276 4670 11252
4670 11241 4666 11240 4666 11232 4663 11230
4661 11229 4657 11232 4654 11230
TIME...MOT...LOC 2244Z 224DEG 54KT 4653 11250
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 6, 3:55 PM PDT, 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
455 PM MDT Tue Aug 6 2024
MTZ004>006-043-062345-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
455 PM MDT Tue Aug 6 2024
...A strong thunderstorm will impact portions of south central
Missoula and north central Ravalli Counties through 545 PM MDT...
At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lolo, or 7 miles southeast of Missoula, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Missoula, Lolo, and Florence.
This includes Highway 93 S between mile markers 73 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4674 11427 4687 11403 4677 11375 4658 11403
TIME...MOT...LOC 2254Z 284DEG 42KT 4677 11396
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 6, 4:11 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
511 PM MDT Tue Aug 6 2024
MTZ006-043-062345-
Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT-
511 PM MDT Tue Aug 6 2024
...A strong thunderstorm will impact portions of southeastern
Missoula and north central Granite Counties through 545 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bonner-West Riverside, or 11 miles east of Missoula, moving east at
35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Twin Creeks, Potomac, Turah, and Clinton.
This includes the following highways...
Interstate 90 between mile markers 111 and 120.
Highway 200 E between mile markers 1 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4679 11382 4684 11394 4686 11384 4691 11388
4694 11345 4675 11342
TIME...MOT...LOC 2311Z 266DEG 32KT 4681 11380
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Aug 6, 4:29 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
529 PM MDT Tue Aug 6 2024
MTZ007-070000-
Butte/Blackfoot Region MT-
529 PM MDT Tue Aug 6 2024
...A strong thunderstorm will impact portions of southeastern Powell
County through 600 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Garrison, or 11 miles northeast of Deer Lodge, moving
northeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Blossburg, Elliston, and Avon.
This includes Highway 12 Garrison to MacDonald Pass between mile
markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central Montana.
&&
LAT...LON 4651 11230 4640 11264 4655 11278 4670 11250
4670 11241 4666 11240 4666 11232 4663 11230
4661 11229 4657 11232 4654 11230
TIME...MOT...LOC 2329Z 238DEG 29KT 4652 11262
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Aug 6, 4:32 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
532 PM MDT Tue Aug 6 2024
IDZ006-MTZ005-006-070015-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
532 PM MDT Tue Aug 6 2024
...A strong thunderstorm will impact portions of eastern Idaho and
central Ravalli Counties through 615 PM MDT/515 PM PDT/...
At 532 PM MDT/432 PM PDT/, Doppler radar was tracking a strong
thunderstorm 13 miles west of Darby, or 22 miles southwest of
Hamilton, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Darby, Conner, Charlos Heights, and Como.
This includes Highway 93 S between mile markers 13 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4589 11471 4608 11469 4620 11385 4583 11381
TIME...MOT...LOC 2332Z 267DEG 42KT 4599 11446
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:10 PM PDT | Special Weather Statement | MSO | Lewis | 50 min |
| Aug 5, 5:22 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 23 min |
| Aug 5, 5:50 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 25 min |
| Aug 5, 10:58 PM PDT | Special Weather Statement | MSO | Lewis | 32 min |
| Aug 6, 2:51 PM PDT | Special Weather Statement | MSO | Idaho | 39 min |
| Aug 6, 3:27 PM PDT | Special Weather Statement | MSO | Idaho | 48 min |
| Aug 5, 6:54 PM PDT | Special Weather Statement | MSO | Missoula | 51 min |
| Aug 6, 8:20 AM PDT | Special Weather Statement | MSO | Missoula | 40 min |
| Aug 6, 2:27 PM PDT | Special Weather Statement | MSO | Missoula | 48 min |
| Aug 6, 2:59 PM PDT | Special Weather Statement | MSO | Jefferson | 31 min |
| Aug 6, 3:14 PM PDT | Special Weather Statement | MSO | Flathead | 46 min |
| Aug 6, 3:29 PM PDT | Special Weather Statement | MSO | Missoula | 46 min |
| Aug 6, 3:33 PM PDT | Special Weather Statement | MSO | Deer Lodge | 42 min |
| Aug 6, 3:43 PM PDT | Special Weather Statement | MSO | Missoula | 47 min |
| Aug 6, 3:45 PM PDT | Special Weather Statement | MSO | Powell | 30 min |
| Aug 6, 3:55 PM PDT | Special Weather Statement | MSO | Missoula | 50 min |
| Aug 6, 4:11 PM PDT | Special Weather Statement | MSO | Missoula | 34 min |
| Aug 6, 4:29 PM PDT | Special Weather Statement | MSO | Powell | 31 min |
| Aug 6, 4:32 PM PDT | Special Weather Statement | MSO | Ravalli | 43 min |
| Aug 6, 4:58 PM PDT | Severe Thunderstorm Warning | MSO | Missoula | 16 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2024Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.